Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Bowel Program

  1. #1

    Bowel Program

    I'm a T-3 Paraplegic since 1994, I've had my ups and down with my bowel program - finally got things to where I had no accidents until recently. I used to do my program every other night, recently I've started doing it every night. Problem is, I could do my program in less than an hour - sometimes an hour. The next morning more bowels will have moved down overnight as I couldn't tell was there ready to move out. I'd go to work, and the minute I'd eat something my bowels would start moving down causing me to rush out or an accident. Luckily, I live close by and they are understanding on my job, as I have to come home to finish up or clean up and change cloths. I've used Dulcolax 10 mg Suppositories all of my Paraplegic life. Decided that maybe I should use half, but the same results happens. My bowels would move down overnight and I wouldn't know it. I've tried probing and checking before I leave for work. Sometimes something is there and would move out, but if nothing is there the probing can cause something else to move down later and cause an accident. Beginning this week I've started using Magic Bullet Suppositories. Very first day even though Magic Bullet Suppositories aren't as harsh as Dulcolax which causes cramping, I got the same results. I used 3/4 of one as it moved out my bowels quickly but the next morning apparently more bowels had moved down overnight. I got to work and as soon as I ate something, my bowels started moving down causing me to rush out to go home and finish and change cloths.

  2. #2
    I haven't tried this, but it might work for you. Use half of a Magic Bullet to start your bowel program. Then when you think you are done, use the other half of the Magic Bullet to try to get more peristalsis going and move more stool out. I always finish my bowel program after I have gotten results with the Magic Bullet with digital stimulation, wait for a while, digital stimulation again, wait for a while and then clean up.

    All the best,
    GJ

  3. #3
    I may be way off on this but as the women I've known have approached menopause the bowels became more active, without a spinal cord injury.

  4. #4
    Senior Member
    Join Date
    Sep 2015
    Location
    Auckland
    Posts
    172
    Blog Entries
    1
    I find the MB rather harsh as i have some slight feeling down there, I too was wondering if a half would be more forgiving as I think this was a suggestion on another thread. Maybe I should try another activator in the morning, am trying to get back to some semblance of my before operation peristalsis and am tonight taking only 1 Senakot & Lax sachet and see how it goes. Must be the MB which is making my guts feel awful

  5. #5
    Have you tried enemeez? Heard that works great. My bowel program is completely different than yours due to my level of injury but how firm is your stool? Could increase your fiber intake or try taking a firming up agent like Fibercon(Calcium Polycarbophil). Best of luck to you cause I had to rewire my bowel program when I went back to school in 2012.

  6. #6
    You might consider the enemeez. Are there any other changes in your program or life that may be contributing to this? dietary? Time you are doing the program? Are you getting up on the toilet or commode/ Fluid intake and types of fluids? Medication changes?

    You might try keeping a diary of exactly what you are doing when, including the exact program that you are using, medication taken (all of them), what you are eating and how much, activity level. It might help to put things in perspective.

    ckf

  7. #7
    Senior Member
    Join Date
    Sep 2015
    Location
    Auckland
    Posts
    172
    Blog Entries
    1
    We do not have enemeez in NZ only Micolette 5ml Micro-enema made by AFT pharmaceuticals which contains Sodium citrate, sodium lauryl sulfoaetate & sorbitol. My diet is very good and stools are always soft & now that the weather here is improving am going for 30 minutes exercise every day. Once up I have big glass of hot water a bowl of porridge & then a cup of weak coffee, then get on the bed for MB insertion and wait 10 minutes. I then get back in my chair & another small glass of warm water & on to my raised toilet seat. By this time will feel pressure in tummy & push once or twice & things come out, do quick dig stim usually off within 30 minutes. The problem I have is the pain I sometimes have in that area which can last all day & am not sure what is causing it. Have tried using the creams as suggested by GP but does not help & he said it may be something I will have to live with, the pain was not an issue I had prior to the roid surgery in March 2015. The stitches came out & has left scar tissue & I am wondering if this may be the cause as although well healed the skin is less mobile than before. I do notice when I do dig stim that the area is very tight which is why i thought the MB in the full monty was a bit strong but I doubt if the pain would last all day. Along with the MB in morning I am taking 1 Senakot tablet at night which have dropped down from 2 as I was not taking oral stimulants prior to surgery, although specialist & GP said that if 2 are working just keep using it?
    Last edited by gommer; 09-15-2016 at 01:11 AM.

  8. #8
    Pain is a tricky thing. What can cause all day pain for you, may be perceived by me as twinge. I do believe that you have all day pain, I am just trying to explain why it is so hard to manage.

    You could have scar tissue and that could be leading to the pain. Anytime you have surgery, there is that potential. If you use a whole mb, the chemical stimulant in them may last for many hours. I would try a half and see what happens. You also might try instilling a little lidocaine jelly into the rectum before using the suppository. That will help numb the area. Increase your fluid intake even just 250 cc's or so and see if that does anything.

    Just some suggestions.

    ckf

  9. #9
    Senior Member
    Join Date
    Sep 2015
    Location
    Auckland
    Posts
    172
    Blog Entries
    1
    Thanks SCI-Nurse - Just had a letter from Colorectal surgeon in response to my question about stimulant laxative use for those with SCI, he wrote "With regard to using laxatives. I have just as many questions as you do with long term use of them. Stimulating laxatives are blamed a lot although most of the time I believe it is the continued nerve degeneration in the bowel that causes a worsening of function over time rather than an abuse of laxatives"

    "The bottom line is that you should use what laxatives you need to keep things moving. It is certainly better to use the non-stimulating laxatives such as MGLax, Movicol, Lactulose, rather than the stimulating ones. However, most people I think, in your position with spinal cord injury would need some sort of stimulant".

    This follows similar advice from GP & 2 other colorectal surgeons in recent times, in the end I guess you just have to find what works best for you.

  10. #10
    I think you hit the proverbial nail right on the head. All we can do is make suggestions, but since each of us reacts differently to things, you have to figure out what works for you.

    ckf

Similar Threads

  1. bowel program.
    By PC720 in forum Care
    Replies: 8
    Last Post: 05-13-2014, 03:13 PM
  2. New bowel program?
    By willingtocope in forum Care
    Replies: 7
    Last Post: 02-10-2013, 06:38 PM
  3. Bowel Program Seriously Off, Please Help
    By Getbizzyo in forum Care
    Replies: 7
    Last Post: 01-17-2012, 11:22 PM
  4. bowel program
    By redroc2 in forum Care
    Replies: 0
    Last Post: 01-28-2005, 02:54 PM
  5. Bowel Program again (sorry)
    By BeeBee in forum Care
    Replies: 16
    Last Post: 12-21-2004, 11:19 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •